Published Sep 28, 2001
95 y.o. female with an ORIF of her hip yesterday (I know, I know ... but that's another thread...) who developed chest pain on the floor, with hypotension. Highest Troponin I so far = 124.8 and still rising. Major ECG changes. Echo shows an EF of 35% with ventricular wall motion abnormalities and dilated cardiomyopathy. Dopamine ordered at 2 mcg/kg/min to maintain SBP 90-120 (currently in low-100s). Also has a NTG patch on.
I asked the internist on the case (no cardiologist) if I could take of the patch and she said "No! It's taking the place of the nitro drip!"
This seems crazy to me. I'm on a temporary assignment (only 4 shifts left, thank God!) from my staff position in a CVICU. Granted, I've not been in critical care for that long (three years), but it seems to me that we should not be using NTG. Especially in light of her EF and cardiomyopathy, I would think that continuing venous dilation isn't the best choice. Also, why have the dopamine fight the NTG? Even when working with open-heart patients immediately post-op the use of a NTG drip to prevent vasospasm is contraindicated by hypotension.
As I said, I realize that I'm not an old pro yet. So I'm asking some old pros: Is NTG the best choice in this situation?
hoolahan, ASN, RN
With her dilated cardiomyopathy, she is prone to develop failure, so maybe they want to decrease her preload as a means of preventing fluid overload to the heart. As you know, a person can develop tolerance to NTG over time, that is why patches are used to prevent this phenomenon, on 12 hrs off 12 hrs. The patch is also a slower release, since she probably would not tolerate a NTG drip. Is she on other meds that can be decreased? Like betablocker, or too much lasix? A systolic BP of 100 is OK as long as she is asymptomatic of dec CO, like dec pulses, dec UO, etc.
The bottom line is she WAS too old, and very high risk for any kind of general anesthesia (even if it was spinal as I have seen them do in the old folks, they still get decent hits of versed, and other drugs, which as we all know are not tolerated as well in the elderly) with a history of dilated cardiomyopathy, and surprise she had a peri-op MI, and to be honest, it would surprise me if she makes it home, even if she had the best cardiac team in the world!
She has an AMI, can't use clot busters, too many contraindications. Probably won't tolerate NTG drip, may not tolerate Imdur (what I most often see as the next step). She probably doesn't have the beans to tolerate an ACEI, so what CAN you do for her?? Not much unfortunately. Maybe a Dobutamine drip would be better. Dobutamine has the dual action of increasing contractility and CO, while also decreasing periph vasc resistance which can decrease preload and afterload. To get pt's off Dobutamine, Digoxin is trialed, but some pt's fail and are sent home on intermittemt Dobut infusions. Is she on Digoxin at least? Don't tell me she's bradycardic! Next she'll buy a PPM, right?!
Promise me something, when they start talking about taking her for cath or OHS, you will throw yourself over the bed and not let them take her!!!
Interesting case, thanks for sharing it.
Get out of town!! Being 95 means you don't get treatment? What about the 99 year old lady that had an MI while raking leaves in her yard, bought the PTCA/stent and went back home to independent living for a few more years?? I remember her and told her YOU GO GIRL!!!
I think you have to take other factors into consideration. I agree open heart surgery would probably be extreme, but PCI is relatively low risk and maybe should have been considered. Did this lady break her hip falling out of the hoyer lift at the nursing home or was she just putzing around shopping or something?? Sometimes 95 should be treated. I would say that if the patient had a full code status, you are obligated to treat no matter what your personal thoughts on the subject might be.
In the presence of an AMI, NTG is a first line drug. But for God's sake take off the sustained release patch and give yourself a little control with an IV gtt. Cardiomyopathy is a chronic problem, AMI is an acute problem. Failure is a common problem after AMI even without the presence of cardiomyopathy.
SPB in the low 100's. I am accustomed to a SBP of 90 being the bottom line. Titrate, titrate, titrate.
Other considerations about NTG would be the decrease in pre-load and the increase in venous capitance. Both beneficial effects in heart failure.
NTG in the presence of AMI also dilates non calcified coronary arteries, which would probably be the chief beneficial effect for this patient.
With the cardiomyopathy, this patient is also at increased risk of arrythmia.... what are we going to do about that?? Again patient wishes should be the guide.
Dopamine is not the first choice in the presence of AMI. It increases MVO2 by increasing afterload, heart rate and contractility. Can you say positive inotrope, positive chronotrope?? Use only when absolutely necessary for symptomatic low BP.
Recent surgery forbids the use of thrombolytics, but PCI is still available as an option if the offending lesion is amenable to this intervention.
You didn't mention Morphine or O2, but both would be appropriate even if nothing else were done. Low dose ASA post op is also appropriate.
These were my initial thoughts. Sorry if they sounded militant, but the idea of ignoring patient wishes drives me nuts no matter what their age. Maybe a lesson in futility sometimes, I will admit. No mention made of code status for the patient, so true to form I assumed "FULL".
Oh and Imdur would be an appropriate choice for medical management of coronary artery disease. Definitely NOT the choice in the presence of AMI.
a couple of other items...
Dopamine @ 2mcg/kg/min dilates renals but does relatively little to maintain SBP. Need a higher dose usually for BP support. I wouldn't even wean from 2 mcgs.... just turn it off when ready.
Also, the presence of AMI would contribute to a low EF and decreased ventricular wall motion secondary to ischemia. So to assume this EF is accurate is a leap of faith. Would have to repeat echo several months post MI for accurate determination.
My question is... who decided to get an echo in the presence of acute MI rather than actually do something helpful???
psnurse, take a deep breath ! I never meant to imply anyone should ignore a full code status, my remark was meant to be tongue in cheek.
I am entitled to my opinion, and of course individual cases should be considered individually. I based my remarks on the fact that dilated cardiomyopathy does not develop overnight. Maybe your lady did not have a long-standing cardiac condition, and she also did not have general or spinal anesthesia in the cath lab I presume. So if you combine age, cardiac status, and add to the mix a peri-op MI, her risks are extremely high, and from my experience, probably slim that if she makes it out of the hospital, and if she does, that her quality of life will be anywhere near where it was before, even with a new hip, her exercise tolerance may be even more limited, not a great way to start rehab, which takes hard work and is very exhausting for elderly who were in good general health to start with.
You also must have enough experience to realize that different hospitals and cardiologists treat pt's differently, and they do not always go by the ACC or AHA gold standards, heck, if residents just follow acls we'd be doing better, so please try not to be so judegmental of other's opinions. Not sure how many places you have worked or how long you have been a nurse, but I am the queen of new jobs, and I can just say that I have seen pt's with MI treated with slight variations in different places, sometimes it is shocking how "far behind" or how far "ahead" different places are. My friend started a new job in Fla, that hospital has a 12 day LOS for all hearts with a min of 48 hours in ICU, just b/c the docs want it that way. It has been over 10 YEARS since I have heard of anyone keeping post-op OHS in the hospital that long, if uncomplicated! Just goes to show you, things are not always done your way. Just a suggestion, if you do want to make changes, try to present it in a less "militant" fashion, it will go over much better. It never hurts to educate someone, but berating or insulting someone elses intelligence never goes over well.
Thanks for your insight, you obviously know your hemodynamics!
Sorry, didn't mean to berate or insult. I think I used to be more eloquent and persuasive. Funny how group qualities rub off. Just FYI, I too have had several jobs. I too have seen variations in treatment.
The question was, is ntg appropriate.. perhaps I should have just said yes.
Quite honestly, I see good potential for survival in the woman described (with appropriate treatment) but I admit that the rehab course would be quite slow and laborous.
Thank you for pointing out my abrasive qualities. I have been feeling a little burned lately on my latest job adventure. It seems there is never any sense of peace. As a group my current co-workers are extrememly militant, opinionated, bossy, and insulting. Constant conflict seems to arise out of no where from the most simple to the most complex situations. It seems I have adapted to my environment better than I had thought.
Sometimes I agree with them, sometimes I wonder what tangent we are off on now.
Maybe it is time to get out the classifieds.
No problem psnurse, we have all been there!! I hope you will continue to stop in and post!
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X